MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC FORCEPS FOR BROKEN SCREW REMOVAL

WRIGHTS LANE SYNTHES USA PRODUCTS LLC FORCEPS FOR BROKEN SCREW REMOVAL
Model Number 398.65
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No patient involvement was reported.Date of device breakage is not known.(b)(4) lot number unknown.Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Initial reporter is synthes sales consultant/ without a lot number the device history records review could not be completed.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes (b)(4) reports an event in (b)(6) as follows: it was reported the jaw at the distal end of the forceps for broken screw removal broke off.It is not known how or when the issue occurred, no patient involvement was reported.This report is for one (1) forceps for broken screw removal.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.A device history record review was performed for the subject device: part no.: 398.650 , lot no.: 881.Dhr not available as device does not correspond to tuttlingen device.Device etch has "made in austria" part no.: 398.650 lot no.: 881 dhr not available as device is older than 40 years.At this time the manufacturing documents for instruments had to be stored for 10 years.This was according to filing and archiving of specification documents, which was in place till august 2014.A product investigation was performed for the subject device: canada reported that the jaw at distal end of forceps broke off.Unknown whether issue was related to a procedure.This complaint involves one (1) device.Service history review no service history review can be performed because the lot/serial number cannot be traced.The service history review is unconfirmed.This complaint is confirmed.The device was received at customer quality (cq) broken as reported.The sheared off distal jaw tip was not returned.The material surface at the fracture site appears homogeneous when viewed under 5x magnification.Whether this complaint can be replicated at cq via functional test is not applicable for this complaint condition as the returned device is already broken.No new malfunctions were identified as a result of the investigation.The assembly drawings for the forceps for broken screw removal device (398_65 through current revision) and agile drawings revisions were reviewed during this investigation and determined to be suitable for the intended design, application and dimensional conformity when used as recommended.The 398.65 forceps for screw removal is an instrument routinely used in the screw removal set.The device is used in challenging situations where previously implanted screws are attempted to be explanted and only the screw stump is accessible.The device is used to remove screw stumps by rotating them counter-clockwise with a caution not to pull or bend per the screw removal set technique guide.The returned device has the following etch "made in austria 881".The oldest synthes drawing"-" released on jan 23, 2001 has a 4 digit lot# etch specification.Part no.: 398.650 lot no.: 881 dhr not available as device is older than 40 years.At this time the manufacturing documents for instruments had to be stored for 10 years.This was according to filing and archiving of specification documents, which was in place till august 2014.Therefore, it is most likely that the returned device was manufactured by a supplier in austria prior to jan 23, 2001.A material check or hardness check were not performed at cq as there is no indication that the material or hardness would have contributed to this complaint for this 17+ year old reusable instrument breaking.A dimensional inspection of features relevant to this complaint could not be obtained at cq due to the post manufacturing damage.No product design issues or discrepancies were observed during this investigation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Mfr site : manufacturing facility.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Dhr review was attempted part no.: 398.650 , lot no.: 881 , dhr not available as device does not correspond to tuttlingen device.Device etch has "made in austria" customer quality conducted an investigation of the returned device.Service history review no service history review can be performed because the lot/serial number cannot be traced.The service history review is unconfirmed.This complaint is confirmed.The device was received at customer quality (cq) broken as reported.The sheared off distal jaw tip was not returned.The material surface at the fracture site appears homogeneous when viewed under 5x magnification.Whether this complaint can be replicated at cq via functional test is not applicable for this complaint condition as the returned device is already broken.No new malfunctions were identified as a result of the investigation.The assembly drawings for the forceps for broken screw removal device and agile drawings were reviewed during this investigation and determined to be suitable for the intended design, application and dimensional conformity when used as recommended.The 398.65 forceps for screw removal is an instrument routinely used in the screw removal set.The device is used in challenging situations where previously implanted screws are attempted to be explanted and only the screw stump is accessible.The device is used to remove screw stumps by rotating them counter-clockwise with a caution not to pull or bend per the screw removal set technique guide.The returned device has the following etch "made in austria 881".The oldest synthes drawing released on jan 23, 2001 has a 4 digit lot# etch specification.Therefore, its is most likely that the returned device was manuafctured by a supplier in austria prior to jan 23, 2001.A material check or hardness check were not performed at cq as there is no indication that the material or hardness would have contributed to this complaint for this 17+ year old reusable instrument breaking.A dimensional inspection of features relevant to this complaint could not be obtained at cq due to the post manufacturing damage.No product design issues or discrepancies were observed during this investigation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
FORCEPS FOR BROKEN SCREW REMOVAL
Common Device Name
FORCEPS
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7300147
Report Number2939274-2018-50799
Device Sequence Number16642902
Product Code HTD
UDI-Device Identifier10886982201492
UDI-Public(01)10886982201492(10)LOTUNKNOWN
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 01/31/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number398.65
Device Catalogue Number398.65
Device Lot Number881
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/09/2018
Initial Date Received by Manufacturer 01/31/2018
Supplement Date Received by Manufacturer03/09/2018
05/02/2018
05/23/2018
Initial Report FDA Received Date02/27/2018
Supplement Report FDA Received Date03/12/2018
05/18/2018
05/25/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1